Response to Degarelix After Resistance to Leuprolide in a Patient With Metastatic Prostate Cancer
Mark Lazenby, PhD, AOCNP®
From Yale School of Nursing, New Haven, Connecticut
The author has no conflicts of interest to disclose.
Correspondence to: Mark Lazenby, PhD, AOCNP®, Yale School of Nursing, 100 Church Street South, New Haven, CT 06536.
J Adv Pract Oncol 2012;3:299–303 |
DOI: 10.6004/jadpro.2012.3.5.3 |
© 2012 Harborside Press®
Mr. R., a 70-year-old man, presented to the emergency department of our hospital with urinary retention and acute renal failure in April 2011. On presentation, his prostate-specific antigen (PSA) level was 2,628.2 ng/mL. He was examined by an attending urologist who, upon digital rectal exam, palpated a 30–40 g prostate with bilateral nodularity. A prostatic volume of 58.3 mL was measured by transrectal ultrasound. A biopsy was performed, and pathology revealed adenocarcinoma, with a Gleason grade of 4/5 and perineural invasion seen in all biopsy cores from both the right and left sides of the prostate. The overall Gleason scores for both sides of the prostate were 9/10. A CT scan revealed osseous metastases, but no adenopathy. Whole-body bone scan confirmed osseous metastases bilaterally in the anterior and posterior ribs, the thoracic and lumbar spine, the scapulae, the distal right clavicle, the proximal right humerus, the sternum, the right hemipelvis, and the proximal right tibia.
In June 2011, the attending urologist started Mr. R. on androgen-deprivation therapy (ADT). The regimen chosen included the antiandrogen bicalutamide (50 mg daily) and the gonadotropin-releasing hormone (GnRH) agonist leuprolide depot (30 mg every 4 months). By October 2011, the tumor had responded to this GnRH agonist–based ADT regimen. Mr. R.’s PSA level had fallen to 64.7 ng/mL, and he was asymptomatic. He received a third leuprolide injection in February 2012. By March 2012, however, Mr. R.’s PSA level had risen to 246.7 ng/mL. His total testosterone level was 49 ng/dL. Given this incomplete suppression of testosterone, medical oncology consulted with Mr. R. A multidisciplinary tumor board approved a plan of care that included discontinuing the GnRH agonist–based ADT and switching to a GnRH antagonist–based ADT, using degarelix (Firmagon) monotherapy.
The first dose of degarelix (240 mg) was given by injection in April 2012, and the second dose (80 mg) was given a month later. At the time of the second dose, Mr. R.’s PSA measured 13.45 ng/mL (see Figure 1 for PSA levels over time). A restaging bone scan revealed overall improvement in the osseous metastates, with resolution of the previously noted intense foci, except for a left upper posterior rib and a T3 lesion that appeared slightly more confluent. The patient reported no bone pain related to osseous metastases or urinary symptoms related to prostate volume.
For access to the full length article, please sign in